Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2005, 4:22 PM CDT for Union County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 4:22 PM CDT (21:22 UTC)
- Expired
- May 8, 2005, 4:46 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 082122
SVRFSD
SDC127-082145-
/O.NEW.KFSD.SV.W.0054.050508T2122Z-050508T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT SUN MAY 8 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 445 PM CDT
* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 14 MILES SOUTH OF ALCESTER...OR ABOUT 14 MILES
SOUTHWEST OF HAWARDEN...MOVING NORTH AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BIG SPRINGS AROUND 430 PM CDT
ALCESTER AROUND 440 PM CDT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4277 9675 4276 9665 4285 9657 4289 9656
4296 9653 4308 9653 4308 9669
$$
082 follow-up statements
000
WWUS53 KFSD 082132
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT SUN MAY 8 2005
SDC127-082145-
/O.CON.KFSD.SV.W.0054.000000T0000Z-050508T2145Z/
UNION SD-
432 PM CDT SUN MAY 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
EASTERN UNION COUNTY...
AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 9 MILES SOUTH OF ALCESTER...OR ABOUT 8 MILES
SOUTHWEST OF HAWARDEN...MOVING NORTH AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALCESTER AROUND 440 PM CDT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4277 9675 4276 9665 4285 9657 4289 9656
4296 9653 4308 9653 4308 9669
$$
08000
WWUS53 KFSD 082146
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT SUN MAY 8 2005
SDC127-082157-
/O.EXP.KFSD.SV.W.0054.000000T0000Z-050508T2145Z/
UNION SD-
447 PM CDT SUN MAY 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UNION COUNTY EXPIRED
AT 445 PM CDT...
THE WARNING HAS EXPIRED. THE STORM HAS WEAKENED AND EXITED THE
COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4277 9675 4276 9665 4285 9657 4289 9656
4296 9653 4308 9653 4308 9669
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:25 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 8, 2:25 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 225 PM CDT SUN MAY 8 2005 .DISCUSSION... UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING IN OR JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET PERIOD AHEAD OF NEXT MAJOR WAVE. WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA. BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH. NO MAJOR CHANGES TO TEMPERATURES. FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, May 8, 1:13 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 113 PM CDT SUN MAY 08 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 113 PM CDT SUN MAY 08 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. WITH BOTH AREAS OF STORMS...THERE IS ALSO AN ISOLATED TORNADO THREAT THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA. SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, May 8, 4:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BROOKINGS 44.31N 96.79W
05/08/2005 0.88 INCH BROOKINGS SD TRAINED SPOTTER
0355 PM HAIL BROOKINGS 44.31N 96.79W
05/08/2005 0.88 INCH BROOKINGS SD EMERGENCY MNGR
NICKEL SIZE HAIL WEST SIDE OF BROOKINGS.
&&
BUSSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:06 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 14 min |
| May 7, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 51 min |
| May 7, 7:26 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Sanborn | 38 min |
| May 7, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Miner | 32 min |
| May 7, 7:51 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 24 min |
| May 7, 7:58 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 35 min |
| May 7, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| May 7, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 52 min |
| May 7, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 34 min |
| May 7, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 24 min |
| May 8, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 48 min |
| May 8, 4:08 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 40 min |
| May 8, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 30 min |
| May 8, 4:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 43 min |
| May 8, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 26 min |
| May 8, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.